It's time for GP's to take seriously a link between depression and the pill, says a leading Australian psychiatrist who first raised the alarm 10 years ago.
A Danish study of more than one million women, aged between 15 and 34, has found women who take hormonal contraceptives are nearly twice as likely to suffer depressive symptoms.
The heightened risk was greater among adolescent girls and those who used non-oral and progesterone only contraception.
Compared with non-users, women who used hormonal contraception had a 1.23 times higher risk of being diagnosed with depression, according to a paper published in the journal JAMA Psychiatry.
The risk was 1.8 times higher among adolescent girls and almost three times higher among those women who used non-oral products, such as progesterone implants or patches.
Psychiatrist Jayashri Kulkarni from the Monash Alfred Psychiatry Research Centre says alarm bells about this correlation have been ringing for some time but not much notice has been taken.
She says what this large cohort study out of Denmark means is that clinicians must take very careful note when a female patient on hormonal contraception presents with concerns about changes in their mental state.
While it's not every woman who's going to experience depression, it is an area that needs more research because the mental side effects can destroy a woman's quality of life, says Professor Kulkarni.
"It may not be that women are presenting with major depression but they can present with depressive symptoms that could include things like not just enjoying activities that they would normally enjoy, irritability, hostility, difficulty with getting perspective on things.
"And we know that women anecdotally do present with these sorts of comments and are not taken seriously sometimes."
Prof Kulkarni says there really is enough evidence now to stop putting mental health problems associated with hormonal contraception in a silo because the hormones used can have major impacts.
"The oestrogen and progesterone are brain steroids so they actually do have a direct effect in the brain."
Women who have noticed a change in their mental state since starting hormonal contraception are advised to see their GP and discuss a change in the pill of choice.